• Users Online: 206
  • Home
  • Print this page
  • Email this page
Home About us Editorial board Ahead of print Current issue Search Archives Submit article Instructions Subscribe Contacts Login 


 
 Table of Contents  
LETTER TO EDITOR
Year : 2020  |  Volume : 6  |  Issue : 2  |  Page : 97-99

Erythema gyratum repens responding to isotretinoin


Department of Dermatology, Dayanand Medical College and Hospital, Ludhiana, Punjab, India

Date of Submission18-Jul-2020
Date of Decision06-Sep-2020
Date of Acceptance06-Oct-2020
Date of Web Publication28-Dec-2020

Correspondence Address:
Palvi Singla
Department of Dermatology, Dayanand Medical College and Hospital, Ludhiana - 141 001, Punjab
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/ijdd.ijdd_46_20

Rights and Permissions

How to cite this article:
Singla P, Kaur S, Gupta SK. Erythema gyratum repens responding to isotretinoin. Indian J Drugs Dermatol 2020;6:97-9

How to cite this URL:
Singla P, Kaur S, Gupta SK. Erythema gyratum repens responding to isotretinoin. Indian J Drugs Dermatol [serial online] 2020 [cited 2021 Apr 11];6:97-9. Available from: https://www.ijdd.in/text.asp?2020/6/2/97/305125



Sir,

Erythema gyratum repens (EGR) is a rare paraneoplastic type of annular erythema with a distinctive figurate “wood-grain” appearance. It has a strong association with malignancy, most notably lung, esophageal, and breast cancers in more than 80% of cases.[1] EGR can precede underlying malignancy by 1–72 months, though the average is 4–9 months. The etiology of EGR is unknown, although an immune response is postulated. Treatment of the underlying malignancy helps in its resolution. We present a patient with extensive EGR associated with previously treated hepatitis C virus (HCV) infection who responded to isotretinoin.

A 56-year-old male presented with a generalized skin rash for 10 years which was gradually progressive. It was associated with pruritus, erythema, and scaling. Medical history was significant for the treatment of hepatitis C infection 7 years back, with sofosbuvir and ribavirin.

On examination, he had generalized, bilaterally symmetrical large, reddish-brown plaques with well-defined scaly margins which were arranged in concentric circles over the trunk and flexures such as bilateral axilla, cubital fossa, and popliteal fossa [Figure 1]. Palms, soles, and mucosae were spared. No bullae, vesicles, or target lesions were observed. There was no significant lymphadenopathy or organomegaly.
Figure 1: Erythema gyratum repens: Concentric annular plaques over the right arm

Click here to view


Potassium hydroxide examination of the scrapings did not reveal any hyphae or spores.

Skin biopsy revealed epidermal hyperkeratosis, follicular plugging, and perivascular chronic inflammatory infiltrate in the dermis. On clinicopathological correlation, the diagnosis of EGR was made [Figure 2].
Figure 2: Skin biopsy (H and E, ×40) showing epidermal hyperkeratosis, follicular plugging, and perivascular chronic inflammatory infiltrate in the dermis

Click here to view


Routine investigations including complete blood count, liver and renal function tests, urine analysis, and chest X-ray were normal. Antinuclear antibody (ELISA) was negative. HCV-RNA was not detectable at present. Ultrasound of the abdomen revealed liver cirrhosis. Fibroscan score was 9.5 kPa indicating mild liver scarring.

The patient was prescribed topical corticosteroids and antihistaminics for 2 months without any significant improvement. Subsequently, isotretinoin 20 mg once a day was prescribed that resulted in remarkable improvement within 15 days in terms of clearance of lesions [Figure 3]. Isotretinoin was continued for 1 month and for another month on alternate days. Pre- and posttreatment liver function tests were monitored and were normal. The patient is on regular follow-up and has not developed a recurrence.
Figure 3: Clearing of lesions after starting isotretinoin

Click here to view


Here, we report a case of EGR which is not associated with any underlying malignancy. EGR has been reported in association with non-neoplastic diseases, such as pulmonary tuberculosis, resolving pityriasis rubra pilaris, linear IgA dermatosis, bullous pemphigoid, hypereosinophilic syndrome, ichthyosis, palmoplantar hyperkeratosis, and nail dystrophy.[2-12] There are also case reports of association of EGR with autoimmune conditions such as CREST syndrome, psoriasis, cryptogenic organizing pneumonia, drug reaction and even in healthy individuals.[13-18]

Our case was associated with a prior hepatitis C infection and mild hepatic cirrhosis. There was no evidence of underlying malignancy. Detailed investigations also failed to reveal any other underlying disease.

The use of isotretinoin has not been previously described in this disorder. It was used in our patient, considering its efficacy in disorders of keratinization. A favorable response seen with isotretinoin is difficult to explain, and it has not been reported previously. The patient was carefully monitored for any adverse drug effects.

In conclusion, our experience shows that EGR does not necessarily indicate underlying malignancy. Another unique observation is the clearance of lesions with isotretinoin.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
  References Top

1.
Rustin M, Cerio R. Reactive inflammatory erythemas. In: Griffiths C, Barker J, Bleiker T, Chalmers R, Creamer D, editors. Rook's Textbook of Dermatology. 9th ed. Ch. 47. Oxford: Wiley-Blackwell; 2016. p. 47, 1-47, 17.  Back to cited text no. 1
    
2.
Langlois JC, Shaw JM, Odland GF. Erythema gyratum repens unassociated with internal malignancy. J Am Acad Dermatol 1985;12:911-3.  Back to cited text no. 2
    
3.
Barber PV, Doyle L, Vickers DM, Hubbard H. Erythema gyratum repens with pulmonary tuberculosis. Br J Dermatol 1978;98:465-8.  Back to cited text no. 3
    
4.
Gebauer K, Singh G. Resolving pityriasis rubra pilaris resembling erythema gyratum repens. Arch Dermatol 1993;129:917-8.  Back to cited text no. 4
    
5.
Cheesbrough MJ, Williamson DM. Erythema gyratum repens, a stage in linear the resolution of pityriasis rubra pilaris? Clin Exp Dermatol 1985;10:466-71.  Back to cited text no. 5
    
6.
Richey PM, Fairley JA, Stone MS. Transformation from pityriasis rubra pilaris to erythema gyratum repens-like eruption without associated malignancy: A report of 2 cases. JAAD Case Rep 2018;4:944-6.  Back to cited text no. 6
    
7.
Demonchy E, Lacour JP, Ortonne JP, Passeron T. Erythema gyratum repens, not always a bad omen for patients. J Eur Acad Dermatol Venereol 2010;24:738-9.  Back to cited text no. 7
    
8.
Caputo R, Bencini PL, Vigo GP, Berti E, Veraldi S. Eruption resembling erythema gyratum repens in linear IgA dermatosis. Dermatology 1995;190:235-7.  Back to cited text no. 8
    
9.
Graham-Brown RA. Bullous pemphigoid with figurate erythema associated with carcinoma of the bronchus. Br J Dermatol 1987;117:385-8.  Back to cited text no. 9
    
10.
Breathnach SM, Wilkinson JD, Black MM. Erythema gyratum repens-like figurate eruption in bullous pemphigoid. Clin Exp Dermatol 1982;7:401-6.  Back to cited text no. 10
    
11.
Morita A, Sakakibara N, Tsuji T. Erythema gyratum repens associated with hypereosinophilic syndrome. J Dermatol 1994;21:612-4.  Back to cited text no. 11
    
12.
Juhlin L, Lacour JP, Larrouy JC, Baze PE, Ortonne JP. Episodic erythema gyratum repens with ichthyosis and palmoplantar hyperkeratosis without signs of internal malignancy. Clin Exp Dermatol 1989;14:223-6.  Back to cited text no. 12
    
13.
Ingber A, Pullman H, Nowell C. CREST syndrome: Assosiation with erytheme figuratum. Z Hautlcr 1983;58:1298-306.  Back to cited text no. 13
    
14.
Bryan ME, Lienhart K, Smoller BR, Johnson SM. Erythema gyratum repens in a case of resolving psoriasis. J Drugs Dermatol 2003;2:315-7.  Back to cited text no. 14
    
15.
Samotij D, Szczech J, Bencal-Kusinska M, Reich A. Erythema gyratum repens associated with cryptogenic organizing pneumonia. Indian J Dermatol Venereol Leprol 2016;82:212-3.  Back to cited text no. 15
[PUBMED]  [Full text]  
16.
Günther R, Nasser S, Hinrichsen H, Fölsch UR. Erythema gyratum repens: Drug reaction following azathioprine administration in a patient with type I autoimmune hepatitis. Med Klin (Munich) 2002;97:414-7.  Back to cited text no. 16
    
17.
Garrett SJ, Roenigk HH Jr. Erythema gyratum repens in a healthy woman. J Am Acad Dermatol 1992;26:121-2.  Back to cited text no. 17
    
18.
Stankler L. Erythema gyratum repens: Spontaneous resolution in a healthy man. Br J Dermatol 1978;99:461.  Back to cited text no. 18
    


    Figures

  [Figure 1], [Figure 2], [Figure 3]



 

Top
 
 
  Search
 
Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
Access Statistics
Email Alert *
Add to My List *
* Registration required (free)

 
  In this article
References
Article Figures

 Article Access Statistics
    Viewed254    
    Printed12    
    Emailed0    
    PDF Downloaded13    
    Comments [Add]    

Recommend this journal


[TAG2]
[TAG3]
[TAG4]